Alert archive / North Carolina / Special Weather Statements in 2022

Special Weather Statement, NWS Raleigh, NC

August 7, 2022Forsyth County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 7, 2022, 4:39 PM EDT for Forsyth County, North Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2022, 4:39 PM EDT (20:39 UTC)
Expired
Aug 7, 2022, 5:45 PM EDT
In force
66 min
Issued by
NWS Raleigh, NC
Hail
0.00 in
Wind
30

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

647 
WWUS82 KRAH 072039
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
439 PM EDT Sun Aug 7 2022
 
NCZ021-022-038-039-072145-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
439 PM EDT Sun Aug 7 2022

...Slow moving showers and thunderstorms will impact portions of 
Forsyth, northeastern Davidson, northwestern Randolph and western 
Guilford Counties through 545 PM EDT...

At 437 PM EDT, Doppler radar was tracking slow moving showers and 
storms over the Triad.

HAZARD...Winds in excess of 30 mph. Heavy rain and minor flooding. 

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Thomasville,
Kernersville, Clemmons, Lewisville, Archdale and Trinity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Very heavy rain can be expected due to the slow movement of this 
storm. Prolonged heavy rain will result in ponding of water on 
roadways, standing water in low lying areas, and minor flooding of 
creeks and streams. Drivers are urged to slow down and use extra 
caution to avoid hydroplaning.

&&

LAT...LON 3626 8008 3626 7999 3590 7981 3577 7993
      3582 8026 3617 8043
TIME...MOT...LOC 2037Z 084DEG 8KT 3594 8009 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$
23

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 4:11 PM EDT, 28 minutes earlier.

Area forecast discussion, Aug 7, 4:11 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
411 PM EDT Sun Aug 7 2022

.SYNOPSIS...
Persistent high pressure centered near Bermuda will extend into the
Southeast US through the beginning of the week. A cold front should
move across the state in the middle of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 PM Sunday...

Today we are once again under the influence of a Piedmont trough and
Bermuda high pressure system at the surface, with any synoptic
fronts or large-scale forcing mechanisms staying well to our NW.
Thus our precipitation chances continue to depend on diurnal heating
mechanisms and mesoscale boundaries. A line of showers and storms
has already developed over the Coastal Plain from the sea breeze,
though it has largely dissipated for now. Additional convection is
popping up over the western Sandhills and southern Piedmont where
instability is highest (MLCAPE of 2000 J/kg). While instability and
moisture will be sufficient for a shower or storm to fire anywhere
over central NC, the highest POPs over the next several hours are
generally along the US-1 corridor from near RDU to the southern
Piedmont, where convergence from the sea breeze will coincide with
the maximum instability axis. The CAMS seem to favor this area as
well. The highest POPs then shift into the western Piedmont in the
evening. Based on the latest CAMS and radar trends, overall coverage
and intensity look less impressive than they did yesterday, so only
have low chance POPs in the two favored regions with just slight
over the far NE Piedmont and northern Coastal Plain. Any convection
will diminish by about 03z with loss of daytime heating. Lows
tonight will again be in the upper-60s to lower-70s, and patchy fog
can't be entirely ruled out, particularly where it rains the
heaviest.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 400 PM Sunday...

Tomorrow is largely a persistence forecast, with two maxima in
shower and storm chances yet again: one with the sea breeze over the
southern Coastal Plain and Sandhills, and another with the surface
trough over the NW Piedmont. There will still be a lack of large-
scale forcing, and instability and overall storm coverage on the
latest CAMS look even less impressive than today. Thus POPs decrease
a bit more tomorrow, ranging from low chance in the favored areas to
no POPs in the far NE. With low-level thicknesses about 5-10 m
higher than today, forecast high temperatures are a couple degrees
warmer on average, generally in the lower-to-mid-90s. Heat indices
around 100F will be possible from the Triangle south and east. Lows
Monday night will be a bit warmer as well, in the lower-to-mid-70s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 240 PM Sunday...

The sub-tropical will relinquish its general hold on the southeast
US this week and lowering heights across the eastern US will be
accompanied by a couple of frontal passages later this week.  Ahead
of the front, hot and humid conditions will continue on Tue/Wed with
LL thicknesses peaking in the 1440s on Wed. Heat indices will exceed
100 and may push advisory criteria, though weak westerly flow and
mixing, along with increased cloud cover and convection could spell
some relief on Wed.  POPs will then increase late Wed into to Thu
but with some notable timing and coverage uncertainty in the ECMWF
and GFS as heights aloft lower and the initial cold front pushes
into the region. Expect scattered to numerous showers and
storms during this period, followed by generally drier weather by Fri
as a secondary cold front and leading edge of truly drier air is
forecast to surge into the area.  Models are in pretty good
agreement that the front will make it through the area, but will
hang onto some low POPs into the weekend as the front may hang up
just to our so south while the positive to neutral tilt upper
trough evolves.  Guidance does not indicate the weak upper low
cutting off that it once projected, but there's still a signal of
some flow separation and unsettled weather just to our south along
the Southeast coast through early next week.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 200 PM Sunday...

24 hour TAF period: A line of showers associated with the sea breeze
is currently moving into the Coastal Plain and will reach RWI
within the hour. It may be accompanied by a brief storm with gusty
winds and MVFR ceilings. The same is true farther west at FAY and
RDU a little later this afternoon, as this is where a relative
maximum in instability is setting up. Farther west still at INT/GSO,
confidence in a shower or storm is lower but still can't be entirely
ruled out late this afternoon into the early evening. Any convection
will diminish after dark. Some models continue to show potential for
some fog or low stratus late tonight and early tomorrow morning, but
given how isolated the occurrence of this has been the last few
days, confidence in it happening is low. Instead went largely with a
persistence forecast, introducing a TEMPO group for MVFR stratus in
the morning hours at each TAF site but RWI, as this is something
that has occurred the last few days.

Looking beyond 18Z Monday: A pattern of isolated/scattered
thunderstorms each afternoon followed by possible patchy fog/stratus
restrictions each morning should continue through the period.
Coverage of storms will increase on Wednesday, with likely pops on
Thursday as a cold front moves through. Drier weather will return
for Friday if the front is able to clear through the area.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Green/MWS
NEAR TERM...Danco
SHORT TERM...Danco
LONG TERM...BLS
AVIATION...Danco
Hazardous weather outlook, Aug 7, 3:38 AM EDT, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Raleigh NC
338 AM EDT Sun Aug 7 2022

NCZ007>011-021>028-038>043-073>078-083>086-088-089-081200-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
338 AM EDT Sun Aug 7 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 4:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
439 PM EDT Sun Aug 7 2022

NCZ021-022-038-039-072145-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
439 PM EDT Sun Aug 7 2022

...Slow moving showers and thunderstorms will impact portions of
Forsyth, northeastern Davidson, northwestern Randolph and western
Guilford Counties through 545 PM EDT...

At 437 PM EDT, Doppler radar was tracking slow moving showers and
storms over the Triad.

HAZARD...Winds in excess of 30 mph. Heavy rain and minor flooding.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Thomasville,
Kernersville, Clemmons, Lewisville, Archdale and Trinity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3626 8008 3626 7999 3590 7981 3577 7993
      3582 8026 3617 8043
TIME...MOT...LOC 2037Z 084DEG 8KT 3594 8009

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:13 PM EDTSpecial Weather StatementRAHChatham32 min
Aug 6, 8:46 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Randolph44 min
Aug 6, 10:23 PM EDTSpecial Weather StatementRAHCumberland, Harnett37 min
Aug 7, 4:29 PM EDTFlash Flood Warning Considerable damage threatRAHForsyth38 min
Aug 7, 7:12 PM EDTSpecial Weather StatementRAHMontgomery63 min
Aug 7, 7:15 PM EDTAreal Flood AdvisoryRAHDurham, Wake64 min

Nearby

Special Weather Statements in North Carolina, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.